New Mexico, 2013Flash Flooding and Hail in New Mexico, July 26 to 27, 2013
July 26 to 27, 2013 · NWS EPZ · 11 events in 4 counties and zones
A very moist atmosphere was in place with a boundary lingering along the Rio Grande Valley. Upper high was located near the New Mexico-Mexico border with an upper level disturbance dropping through region in northwest flow aloft.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist atmosphere was in place with a boundary lingering along the Rio Grande Valley. Upper high was located near the New Mexico-Mexico border with an upper level disturbance dropping through region in northwest flow aloft. Torrential downpours occurred across the region with rainfall rates of over 3 inches per hour recorded. Several reports of flash flooding and some isolated severe wind events were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 26, 11:47 AM MST, 48 minutes earlier.
Area forecast discussion, Jul 26, 11:47 AM MST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1247 PM MDT FRI JUL 26 2013
.SYNOPSIS...
A COLD FRONT WILL BECOME ALMOST STATIONARY ACROSS SOUTHERN NEW
MEXICO AND WESTERN TEXAS WHILE MOIST UNSTABLE AIR FLOW INTO THE
REGION. THIS WEATHER PATTERN WILL BRING GOOD CHANCES OF
THUNDERSTORMS TO THE BORDERLAND THROUGH SATURDAY WITH HEAVY RAINS
AND FLOODING POSSIBLE OVER A FEW LOCATIONS. DRIER AIR WILL FLOW
INTO THE AREA EARLY NEXT WEEK RESULTING IN FEWER STORMS OVER THE
AREA.
&&
.DISCUSSION...
ACTIVE WEATHER SITUATION NOW DEVELOPING. MORNING SOUNDING
INDICATES AIR MASS VERY CONDUCIVE FOR DEEP CONVECTION WITH CAPE
ALMOST 3000 J/KG WHILE PRECIPITABLE WATER WAS EXTREMELY HIGH AT
1.6 INCHES. AIR MASS ALSO SHOWING DEEP MOISTURE THROUGH 500 MB
WITH WIND PROFILE FAVORABLE FOR SLOW MOVING AND/OR BACK BUILDING
CELLS AS LOW LEVEL SPEEDS EXCEED THOSE AT MID/UPPER LEVELS. K
INDEX OF 40 ALSO CONSISTENT WITH HEAVY RAIN POTENTIAL. WEAK COLD
FRONT WILL BECOME ALMOST STATIONARY ACROSS SOUTHERN PORTIONS OF
THE CWA TODAY WITH CONVERGENCE ALONG THE BOUNDARY FORCING
UPDRAFTS. STORMS ALSO ALREADY DEVELOPING OVER THE HIGHER MOUNTAINS
EARLY THIS AFTERNOON AND DROPPING HEAVY RAINS. EXPECT ACTIVITY TO
CONTINUE INTO THIS EVENING AS SURFACE HEATING ALONE WILL INITIATE
STORMS DUE TO A LACK OF CONVECTIVE INHIBITION. SUBSEQUENT OUTFLOWS
WILL FURTHER GENERATE STORMS THIS AFTERNOON/TONIGHT. THUS FLASH
FLOOD WATCH WILL BE CONTINUED. HIGH AMOUNTS OF INSTABILITY/STRONG
UPDRAFTS MAY ALSO SUPPORT HAIL FORMATION FOR ISOLATED STORMS WHILE
DCAPE VALUES INDICATE NEAR SEVERE DOWNBURST POTENTIAL.
ON SATURDAY LOW LEVEL SOUTH TO SOUTHEAST WINDS WILL SUSTAIN LOW
LEVEL MOISTURE INFLOW WITH SURFACE DEWPOINTS AROUND 60
CONTRIBUTING TO VERY HIGH 1.5 INCH PRECIPITABLE WATER. LOW LEVEL
MOISTURE AND HEATING WILL ALSO KEEP AIR MASS UNSTABLE WITH CAPES
AROUND 1000 J/KG. WEAK SURFACE TROUGH ASSOCIATED WITH REMNANTS OF
FRONT WILL ALSO INDUCE LOW LEVEL MOISTURE CONVERGENCE. THUS EXPECT
AT LEAST SCATTERED CONVECTION WITH HEAVY RAINS ON SATURDAY.
SUNDAY AND MONDAY UPPER HIGH BUILDS OVER THE REGION WHILE LEE
SURFACE TROUGH FORMS TO THE EAST. THIS WILL RESULT IN LOW LEVEL
WINDS BECOMING MORE WESTERLY WITH ADVECTION OF DRIER AIR AT LOW
LEVELS UNDER WARMING ALOFT. THUS AIR MASS BECOMES MORE STABLE
RESULTING IN A DECREASE IN STORM COVERAGE EARLY NEXT WEEK ALONG
WITH WARMER TEMPERATURES. WINDS BECOME MORE EASTERLY WEDNESDAY
WITH ASSOCIATED INCREASE IN MOISTURE CAUSING HIGHER STORM THREAT
LATER PERIODS.
&&
.AVIATION...VALID 27/00Z-28/00Z.
P6SM SCT060-080 SCT-BKN120-150 THRU PD WITH SCT 1-3SM +TSRA
BKN030-040CB THRU 06Z AND AGAIN AFT 16Z. WINDS BECOMING E TO SE THRU
06Z AT TERMINALS GENERALLY UNDER 10KTS EXCEPT GUSTS TO 45KTS
POSSIBLE NEAR TSMS.
&&
.FIRE WEATHER...
A WEAK BACK DOOR COLD FRONT IS CURRENTLY MOVING THROUGH THE REGION
AND WILL BE THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT THROUGH AT
LEAST SATURDAY WITH A LITTLE DECREASE IN COVERAGE FOR SUNDAY. MAIN
THREAT WITH STORMS WILL BE HEAVY RAIN AND FLASH FLOODING AS SLOW
STORM MOVEMENT IN A VERY MOIST ENVIRONMENT WILL LEAD TO LOCALIZED
AREAS SEEING AN INCH OR TWO OF RAIN IN A SHORT PERIOD OF TIME.
WARMER AND DRIER CONDITIONS EXPECTED FOR MUCH OF NEXT WEEK AS UPPER
RIDGE BECOMES ESTABLISHED OVER AREA. THERE WILL CONTINUE TO BE A
SLIGHT CHANCE FOR THUNDERSTORMS OVER THE HIGHER TERRAIN EACH
AFTERNOON THOUGH. TEMPERATURES OVER THE LOWLANDS WILL BE WARMING
BACK INTO THE MID TO UPPER 90S WITH HUMIDITY VALUES FALLING INTO THE
15 TO 25 PERCENT RANGE.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 74 89 73 92 74 / 50 40 40 40 20
SIERRA BLANCA 68 84 67 87 68 / 40 40 40 40 30
LAS CRUCES 70 87 69 91 70 / 50 40 40 40 20
ALAMOGORDO 70 88 69 91 70 / 50 40 40 40 20
CLOUDCROFT 50 67 50 70 51 / 50 40 40 40 30
TRUTH OR CONSEQUENCES 68 86 68 92 69 / 50 40 40 40 20
SILVER CITY 62 80 61 84 61 / 50 50 50 30 20
DEMING 69 88 68 93 69 / 50 40 40 40 20
LORDSBURG 69 88 68 93 68 / 60 50 50 30 20
WEST EL PASO METRO 73 88 72 91 73 / 50 40 40 40 20
DELL CITY 70 89 69 91 70 / 40 30 30 30 20
FORT HANCOCK 72 88 71 92 72 / 40 40 40 40 30
LOMA LINDA 67 83 66 86 67 / 50 40 40 40 20
FABENS 73 88 72 92 73 / 50 40 40 40 20
SANTA TERESA 72 87 71 92 72 / 50 40 40 40 20
WHITE SANDS HQ 71 86 70 91 71 / 50 40 40 40 20
JORNADA RANGE 68 86 68 91 69 / 50 40 40 40 20
HATCH 69 85 69 90 69 / 50 40 40 40 20
COLUMBUS 70 87 70 93 71 / 50 40 40 40 20
OROGRANDE 71 88 69 92 71 / 50 40 40 40 20
MAYHILL 57 75 57 78 58 / 40 40 40 40 30
MESCALERO 56 76 56 80 57 / 50 40 40 40 30
TIMBERON 57 74 57 77 57 / 50 40 40 40 30
WINSTON 59 78 59 83 59 / 60 50 50 40 30
HILLSBORO 64 82 64 87 64 / 50 40 40 40 20
SPACEPORT 68 85 67 90 68 / 50 40 40 40 20
LAKE ROBERTS 60 80 59 84 59 / 60 50 50 40 30
HURLEY 64 83 64 87 64 / 50 50 50 30 20
CLIFF 67 87 65 92 65 / 60 50 50 30 20
MULE CREEK 62 83 61 89 61 / 60 50 50 30 20
FAYWOOD 65 82 64 87 65 / 50 50 50 30 20
ANIMAS 68 87 67 92 68 / 60 50 50 30 20
HACHITA 68 87 67 92 68 / 50 50 50 30 20
ANTELOPE WELLS 66 86 67 90 67 / 60 50 50 30 20
CLOVERDALE 64 83 64 87 64 / 60 50 50 30 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ401>417.
TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR TXZ418>424.
&&
05 ROGASH/26 GRZYWACZ
Hazardous weather outlook, Jul 26, 9:07 AM MST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1007 AM MDT FRI JUL 26 2013
NMZ401>417-TXZ418>424-271700-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1007 AM MDT FRI JUL 26 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
...FLASH FLOOD WATCH IN EFFECT FOR SOUTH CENTRAL AND SOUTHWEST NEW
MEXICO AND FAR WEST TEXAS...
.DAY ONE...THIS AFTERNOON AND TONIGHT
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON AND
TONIGHT. A FEW STORMS WILL PRODUCE VERY HEAVY RAINFALLS WITH OVER
2 INCHES OF RAIN FALLING ACROSS ISOLATED LOCATIONS. THUS FLASH
FLOODING IS POSSIBLE...ESPECIALLY AROUND LOW WATER CROSSINGS AND
NEAR ARROYOS AND SMALL STREAMS. A FEW STORMS MAY ALSO PRODUCE
DESTRUCTIVE WIND GUSTS TO 70 MPH AND HAIL UP TO AN INCH IN DIAMETER.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ON SATURDAY.
A FEW STORMS WILL AGAIN PRODUCE VERY HEAVY RAINFALLS WITH OVER 2
INCHES OF RAIN FALLING ACROSS ISOLATED LOCATIONS. THUS THE RISK OF
FLASH FLOODING WILL CONTINUE...ESPECIALLY AROUND LOW WATER CROSSINGS
AND NEAR ARROYOS AND SMALL STREAMS. A FEW STORMS MAY ALSO PRODUCE
DESTRUCTIVE WIND GUSTS TO 70 MPH AND HAIL UP TO AN INCH IN DIAMETER.
WESTERLY WINDS WILL TRANSPORT DRIER AIR INTO THE AREA EARLY NEXT
WEEK. THUS THUNDERSTORM ACTIVITY WILL DIMINISH SUNDAY WITH ONLY
SLIGHT CHANCES OF MAINLY MOUNTAIN THUNDERSTORMS MONDAY THROUGH
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO
THIS OFFICE OR LOCAL LAW ENFORCEMENT..
ROGASH
In the hours before
Special weather statement, Jul 26, 10:51 AM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1151 AM MDT FRI JUL 26 2013
TXZ420>424-261830-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-RIO GRANDE VALLEY OF
EASTERN EL PASO/WESTERN HUDSPETH COUNTIES TX-RIO GRANDE VALLEY OF
EASTERN HUDSPETH COUNTY TX-SALT BASIN TX-SOUTHERN HUDSPETH HIGHLANDS
TX-
1151 AM MDT FRI JUL 26 2013
...STRONG THUNDERSTORMS THREATENING SOUTHERN HUDSPETH COUNTY THROUGH
1230 PM MDT/130 PM CDT/...
AT 1142 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS OVER SOUTHERN AND EASTERN PORTIONS OF
HUDSPETH COUNTY.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
SIERRA BLANCA...
INDIAN SHOT SPRINGS...
FRENCHMAN CANYON...
BOSQUE BONITA...
INDIO RANCH...
ALLAMOORE...
FORT QUITMAN...
ESPERANZA...
LITTLE BOX...
QUITMAN CANYON...
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
ROGASH
Event by event
7 flash flood, 2 thunderstorm wind, 2 hail. Local standard time, as filed.
Thunderstorm Wind, Dona Ana
- When
- July 26, 12:35 PM MST to 12:49 PM MST
- Where
- Dona Ana County, 2 mi E of Organ
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.424, -106.566
The San Augustin Pass Mesonet site recorded a peak gust of 84 mph from the north due to a microburst. The peak wind occurred at 1243 pm MST with gussts to 60 mph through 1249 pm MST.
Hail, Grant
- When
- July 26, 1:16 PM MST
- Where
- Grant County, 3 mi SSW of Mimbres
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.810, -107.990
Hail, Grant
- When
- July 26, 1:40 PM MST
- Where
- Grant County, Silver City
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.770, -108.270
Penny size hail and minor street flooding reported in Silver City.
Flash Flood, Grant
- When
- July 26, 2:30 PM MST to 4:00 PM MST
- Where
- Grant County, 3.85 mi N of Georgetown to 5.02 mi NE of Georgetown
- Cause
- Heavy Rain / Burn Area
- Reported by
- Park/Forest Service
- Coordinates
- 32.906, -108.024
Water and debris were crossing the road along Highway 35 just north of Mimbres where Cottonwood Canyon and Mimbres River meet between mile marker 11 and 12.
Flash Flood, Dona Ana
- When
- July 26, 3:08 PM MST to 5:00 PM MST
- Where
- Dona Ana County, 3.39 mi W of Garfield to 4.39 mi S of Hatch Muni Arpt
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 32.742, -107.308
Law enforcement reported Interstate 25 impassable between mile markers 51 and 54 even to fire trucks. Dona Ana Road had washout as well as road running straight south out of Hatch.
Flash Flood, Grant
- When
- July 26, 3:10 PM MST to 4:30 PM MST
- Where
- Grant County, 1.92 mi WNW of Sherman to 1.47 mi WNW of Sherman
- Cause
- Heavy Rain / Burn Area
- Reported by
- Public
- Coordinates
- 32.732, -107.880
Gallinas Canyon flowing and flooded at De-La-O Road.
Thunderstorm Wind, Luna
- When
- July 26, 4:15 PM MST to 4:20 PM MST
- Where
- Luna County, Columbus
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 31.830, -107.650
Roof damage reported in Columbus.
Flash Flood, Luna
- When
- July 26, 5:00 PM MST to 6:30 PM MST
- Where
- Luna County, 3.07 mi SE of (Dmn)deming Arpt to 6.07 mi SSE of (Dmn)deming Arpt
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 32.216, -107.687
Road to Rockhound State Park flooded 3 feet deep, impassable.
Flash Flood, Sierra
- When
- July 26, 9:36 PM MST to 11:00 PM MST
- Where
- Sierra County, 3.05 mi N of Arrey to 2.62 mi NNE of Arrey
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 32.894, -107.334
Flooding reported on Highway 187 near Caballo.
Flash Flood, Sierra
- When
- July 26, 9:36 PM MST to 11:00 PM MST
- Where
- Sierra County, 1.42 mi WNW of Truth Or Consequence to 1.62 mi WSW of Truth Or Consequence
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 33.141, -107.270
Street flooding reported in Truth or Consequences. Water was over the curbs along Broadway in downtown Truth or Consequences. Water reached a few store fronts in the area.
Flash Flood, Sierra
- When
- July 27, 7:09 AM MST to 8:30 AM MST
- Where
- Sierra County, 1.46 mi NW of Winston to 2.12 mi WSW of Winston
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.363, -107.670
Poverty Creek at Winston running more than a foot deep across Highway 52, road was impassable by cars.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Mexico, July 26 to 27, 2013$3.0 million · 77 kt wind · 26 events
- Flash Flooding and Damaging Wind in Utah, July 26 to 29, 2013$600,000 · 53 kt wind · 13 events
- Damaging Wind and Lightning Strikes in Texas, July 26, 2013$260,000 · 51 kt wind · 5 events
- Flash Flooding and Damaging Winds in Arizona, July 26, 2013$67,000 · 56 kt wind · 6 events
- Flash Flood in Arizona, July 26, 2013$50,000 · 1 event
- Hail in Wyoming, July 26, 20132 in hail · 33 events
- Tornado and Damaging Winds in Louisiana, July 26 to 27, 2013EF1 · 8 events
- Damaging Winds and Heavy Rain in Arizona, July 26, 2013$32,000 · 56 kt wind · 4 events
- Damaging Wind in Wisconsin, July 26, 2013$18,000 · 50 kt wind · 1 event
- Damaging Winds and Heavy Rain in Texas, July 26, 2013$12,000 · 56 kt wind · 4 events
- Damaging Winds and Lightning Strike in Arkansas, July 26, 2013$10,000 · 57 kt wind · 7 events
- Hail and Damaging Winds in Colorado, July 26, 20131 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468685, 468686, 468687, 468689, 468690, 468691, 468692, 468693, 468694, 468695, 468696.